UWMPD Offers FREE Narcan Training classes to faculty, staff, and students.
Opioids continue to be the main cause of drug overdose deaths in the United States, including Wisconsin. Despite progress in addressing the opioid epidemic over the past few years, the number of reported suspected opioid overdoses have been increasing in Wisconsin.
What is Narcan?
Narcan, also known by generic name – Naloxone, is indicated for reversal of opioid overdose in the setting of respiratory depression or unresponsiveness. It is delivered intranasally with the use of a mucosal atomizer device. Naloxone is indicated for treatment/reversal of opioid overdose.
Signs of an Overdose:
- Snoring/Gurgling Sounds (Agonal Gasps)
- Cold or Clammy Skin (Blue Lips/Nails)
- Vomiting or signs vomiting had occurred prior to your arrival
- Pinpoint Pupils
- Call 911
- Look, Listen, feel patient
- Place the patient on a flat surface
- Place index and middle finger around the Narcan, thumb will go on the plunger. Push index and middle fingers flat to the nose and administer Narcan into one nostril pressing firmly with your thumb
- If there is no response after 2-3 minutes give a 2nd dose of Narcan (put in opposite nostril than the 1st dose)
- If there is no response after the 2nd dose of Narcan you can start CPR if there is no pulse (if you are trained in CPR)
- Place patient in the recovery position if you are not trained in CPR or if they have a pulse